Answer: C

Morbilliform — or exanthematous — drug eruptions are among the most common type of drug reactions and may present after administration of a wide variety of medications. In fact, they make up approximately 40% of drug reactions and have been described to occur in as many as 2% to 3% of hospitalized patients.1,2 An estimated 1 in 1000 hospitalized patients are reported to experience a serious cutaneous drug reaction.1

Such drug reactions are thought to emerge after medication administration via the presence of haptens, or drug components binding to endogenous proteins to produce an antigen. These haptens may then be presented by antigen-presenting cells to naive T cells, leading to subsequent T-cell activation; this results in cell proliferation and the release of cytokines and other inflammatory mediators.3 Infiltration of these activated T cells into the skin along with the release of their inflammatory mediators result in rash development.3


Continue Reading

Certain medications have been identified that have a greater propensity to cause morbilliform drug eruptions; these include certain antibiotics (penicillins, cephalosporins, amphotericin B, etc), as well as nonsteroidal anti-inflammatory drugs (NSAIDs), allopurinol, barbiturates, among others.4 In general, cutaneous administration of drugs has been associated with increased risk  of sensitization and subsequent rash emergence compared with oral or parenteral administration of the same medication.2 Specific risk factors that increase the likelihood of rash formation include a variety of disorders and genetic factors that alter a patient’s immune response. Certain HLA alleles have been shown to increase the risk of hypersensitivity reactions, such as that seen with HLA-A*3101 and carbamazepine.3 A higher risk of rash development has also been noted in patients with HIV infections and in those who have received bone marrow transplants. Additionally, patients with certain infections who are treated with particular medications have a greater likelihood of developing a morbilliform rash; for example, an exanthematous rash often occurs in patients with infectious mononucleosis who take antibiotics such as ampicillin.3

Presentation of a morbilliform drug rash typically occurs 1 to 2 weeks following the initial administration of a medication, and it is very unlikely to occur within 3 days after initial administration; however, with re-exposure to a causative drug, a rash may emerge within a few days of administration.3,5 The rash is usually first identified on the trunk, especially in areas of pressure or trauma foci, with subsequent spread distally to the limbs and neck in a bilateral and symmetrical manner.4,5 Typical presentation of the rash consists of erythematous, pink-to-red papules or macules that are more likely to blanch with pressure and may coalesce; involvement of mucous membranes is not expected.3,5 On histologic examination, a superficial perivascular infiltrate with admixed eosinophils is suggestive of the diagnosis; dermal edema may also be present.1,4

The differential diagnosis for a morbilliform drug rash primarily includes various infectious rashes. Measles is one consideration, as it also causes a morbilliform (which means “measles-like”) rash, although measles tends to start at the head and spread downward and is associated with symptoms such as cough, conjunctivitis, coryza, and buccal Koplik spots.3 Rubella may also be considered; it is typically associated with fever as well as lymphadenopathy and possible arthralgias.3 In the case of recent organ transplant (2-4 weeks prior to manifestation of rash), acute graft-vs-host disease should also be considered. HIV seroconversion can also lead to an exanthematous rash approximately 1 to 6 weeks after transmission; this rash typically involves the palms and soles and may also present with genital and/or oral aphthous ulcers. Stevens-Johnson syndrome and toxic epidermal necrolysis syndrome should also be considered, especially in cases with widespread cutaneous involvement and additional mucosal involvement.

Diagnosis of a morbilliform drug rash is clinical and based on the abrupt presentation of an exanthematous rash in the setting of a newly introduced medication.5 Building a drug calendar of all prescribed or over-the-counter medications for the several weeks preceding rash onset can be helpful in identifying suspect medications.5 Although laboratory tests are not necessary for diagnosis of a morbilliform drug rash, serologic assessment can be useful for ruling out infectious etiologies. Eosinophilia as determined by a complete blood count with differential may also be supportive of the diagnosis of a morbilliform drug rash, albeit not diagnostic.5

The first step in the treatment of a morbilliform drug rash is identification and subsequent discontinuation of the causative drug; however, in the case of a mild reaction to an essential and irreplaceable medication, the medication may be continued while the patient seeks specialist care.5 Medical treatment of the rash may include the application of emollients and topical steroid creams to the affected areas, although topical glucocorticoid use should be avoided on the face and in intertriginous areas.3,5 The prescription of an antihistamine such as diphenhydramine or hydroxyzine may also be considered, especially for patients presenting with associated pruritus.3 In the case of a severe reaction, hospitalization or specialist care may be advisable.

Related Articles

In the case scenario provided, the patient was diagnosed with a morbilliform drug reaction secondary to the use of ampicillin in a case of missed acute mononucleosis. The ampicillin was discontinued and the patient was given a prescription for topical steroids. He was also directed to take the oral antihistamine diphenhydramine. The patient was counseled about the benign nature of the rash and after a few days, the rash resolved with no associated complications.

Click to the next page for Case 2. 

This article originally appeared on Clinical Advisor